Connecticut, 2018

Flash Flooding in Connecticut, April 16, 2018

April 16, 2018 · NWS OKX · 8 events in 2 counties and zones

Heavy rainfall developed across the area on the morning of April 16th ahead of a slow moving warm front. 25 inches, well above normal for mid April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy rainfall developed across the area on the morning of April 16th ahead of a slow moving warm front. This rain developed in an environment with precipitable water values greater than 1.25 inches, well above normal for mid April. Rainfall totals generally ranged from 2.0 to 4.0 inches across southern Connecticut, with the majority of the rain falling in a 3-4 hour period. This resulted in flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 16, 8:03 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 16, 8:03 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
903 AM EDT Mon Apr 16 2018

.SYNOPSIS...
Low pressure passes through today with high pressure building in
very slowly behind it through Wednesday as the storm heads into
southeastern Canada. A weak low pressure system then affects the
area Thursday into Friday. High pressure builds into the region for
next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main issue this morning remains the heavy rainfall and any
associated flood potential. The heaviest showers are beginning
to move through the area, with inch an hour rates at times,
particularly near any thunderstorms. A few gusts up to 45 mph
will be possible with any heavier showers. The back edge of the
heavier precipitation will move through from west to east
between noon and 3 pm, with mainly light showers thereafter
until the cold frontal passage.

Low pressure passes over or just north of the NW zones today. This
will help push a warm front through at least part of the tri-state
area today, followed by a cold or occluded front this afternoon.
Showers have already developed ahead of the warm front with strong
isentropic lift. A line of showers with locally heavy downpours and
perhaps a rumble of thunder will then push in ahead of the cold
front during the morning commute for the city and surrounding areas,
then exit eastern LI early this afternoon. A secondary line may also
form and push through a good portion of the tri-state area this
afternoon. Line(s) of heaviest downpours could become less organized
by the time they reach here, but nevertheless deep moisture and
strong lift should produce some heavy downpours over the area. Based
on flash flood guidance and anticipated rainfall, the Flash Flood
Watch remains unchanged. See the hydrology section for more
information.

Ahead of the cold front, 950mb winds near 70-75 kt pass through the
coastal areas. A strong inversion should prevent the likelihood of
severe-level wind gusts reaching the surface, but near-severe gusts
cannot be ruled out in/near any heavy downpours - even away from the
coast. Not enough confidence for widespread gusts up to wind
advisory levels to issue any advisories at this time. Thinking is
that such gusts will be more isolated in nature. Sustained winds
could come close to reaching criteria at the coast this morning, but
again, not high enough of a chance with widespread coverage to go
with an advisory.

In spite of the rain and clouds, it appears that high temperatures
will end up near normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
High pressure slowly builds in at the surface, however cyclonic flow
aloft continues with an upper low passing to the north. Low chances
of showers this evening for most spots, then thermal profiles cool
off enough again for a chance of mixed rain and snow showers NW of
the city late tonight into early Tuesday morning. For the rest of
Tuesday, low chances for showers across most of the region along
with high temperatures below normal. Wednesday should be rain-free
with a flatter flow aloft, and should feature more in the way of
sunshine and highs closer to normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models are in better agreement on a complex upper level pattern for
the mid to late week, with shortwave energy riding over Central
US/Canada ridge and then partially phasing with SE Canada closed low
Wed Night into Thu. This new closed low then interacts with the
progressive closed low, now entering the PAC NW, racing eastward
across the CONUS the first half of the week. There is still some
spread in the timing/magnitude of interaction of these two closed
lows, but general consensus is for the PAC energy to rotate around
the digging Canadian upper low, sending a resultant low pressure
system through the region Thu into Thu Night. The nature of this
evolution will determine whether the primary low remains dominant
and tracks over or just north of the region, or a secondary low
develops along the coast and tracks over or just south of the
region. At this time, there does not appear to be enough phasing for
a strong coastal storm with heavy precip and wind, but a southern
track could introduce some wintry precip across at least the
interior.

This energy and system should move east Friday into Friday Night,
with mean troughing lingering through the weekend. At the surface,
Canadian high pressure should building into the region, with dry
conditions and temps moderating towards seasonable.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
A warm front slowly approaches from the south. The warm front
may partially lift through the area during the day today,
followed by a cold front this evening.

Showers and thunderstorms will continue through the morning.
IFR to LIFR conditions will prevail until the heaviest rain
moves to the east. VFR conditions return from W to E by late
afternoon/evening following the cold frontal passage. Timing of
these features may be +/- 1-2 hours of forecast.

Another challenge today is the winds. Highest winds may coincide
with the heaviest bands of rain and thunderstorms this morning.
Wind direction forecast may also be impacted by how far north
the warm front reaches. Winds will shift to the west late
aftn/eve and decrease fairly rapidly as the cold front passes.

LLWS confined to the 12-18z period at all terminals.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Winds may briefly gust to around 40 kt in
showers and thunderstorms 13-16z. Wind direction forecast a bit
uncertain this afternoon and could go more southerly quicker
than forecast.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Winds may briefly gust to around 40 kt in
showers and thunderstorms 13-16z. Wind direction forecast a bit
uncertain this afternoon and could go more southerly quicker
than forecast.

The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Winds may briefly gust to around 40 kt in
showers and thunderstorms 13-15z. Wind direction forecast a bit
uncertain this afternoon and could go more southerly quicker
than forecast.

The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Winds may briefly gust to around 40 kt in
showers and thunderstorms 13-15z. Wind direction forecast a bit
uncertain this afternoon and could go more southerly quicker
than forecast.

KHPN TAF Comments: Winds may briefly gust to around 40 kt in
showers and thunderstorms 13-16z. Wind direction forecast a bit
uncertain this afternoon and could go more southerly quicker
than forecast.

KISP TAF Comments: Winds may briefly gust to around 40 kt in
showers and thunderstorms 14-17z. Wind direction forecast a bit
uncertain this afternoon and could go more southerly quicker
than forecast.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday-Wednesday...VFR. SW-NW winds G15-25KT possible.
.Wednesday night-Thursday...MVFR or lower possible in any rain.
W winds G15-20KT possible Thursday.
.Thursday night-Friday...MVFR or lower possible in mainly rain with
a wintry mix possible to the NW of city terminals late Thursday
night/Friday morning. W-NW winds G15-25KT possible.

&&

.MARINE...
Low pressure with a strong low level jet shifts through the waters
today. With a strong inversion in place, it will be difficult for
storm force winds to mix down to the surface. Will therefore
maintain a gale warning for all waters. Extended the warning in time
for the non-ocean waters to account for the possible verification of
the slower guidance regarding the timing of when the strongest
pressure gradient and low level jet shifts east of the waters.

Winds diminish tonight, but still at advisory levels in the evening.
Ocean seas will remain elevated with a lingering swell. SCA conds
then expected for Tuesday on the ocean with a gusty west wind and
seas above advisory criteria. It might not be until late Wednesday
night before all ocean waters subside below advisory levels.

A light to moderate pressure gradient over the waters Thursday-
Friday night should limit winds to 15 kt or less. However, seas on
the coastal ocean waters could reach SCA levels Thursday and
Thursday night and possibly linger into Friday.

&&

.HYDROLOGY...
An additional 1-2 inches of rainfall is expected today.
Not anticipate widespread river flooding, especially forecast
points, except minor to possibly moderate flooding for the flashier
rivers and streams in NJ and Rockland county, Orange county.
Urban/poor drainage flooding is likely, with low confidence in
issuing flash flood warnings for locations east of the Hudson
(LI, Srn CT, Westchester, Putnam.)

The most susceptible areas for flooding remain across NE NJ,
the lower Hudson Valley west of the Hudson river and NYC. An
expected band/line of heavy showers this morning would be the
main culprit for flooding. A secondary line this afternoon is
not out of the question either. Timing of the Watch remains
through 6 pm Monday.

No hydrologic impacts are expected Tue through Sun.

&&

.TIDES/COASTAL FLOODING...
Widespread minor to localized moderate coastal flood impacts are
expected along lower NY/NJ Harbor, Jamaica Bay, the South shore bays
of western Long Island, and western LI sound during the times of
high tide this morning/early afternoon due to an easterly gale flow.
Tidal departures of 1-2 ft are needed for minor flooding, with 2 to
3 ft for moderate.

Brief and localized minor impacts are possible along vulnerable
coastal locales of Eastern LI and SE CT, with this morning's high
tides.

Along the Atlantic ocean beachfront, 5 to 8 ft breaking waves
and elevated water levels will result in widespread beach flooding
and erosion, with minor dune erosion possible. While along Western
Long Island Sound shorefront, 3 to 5 foot breaking waves may result
in locally moderate coastal flooding with minor damage possible to
shoreline structures.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory until 2 PM EDT this afternoon for
     CTZ009-010.
NY...Flash Flood Watch until 6 PM EDT this evening for NYZ067-069.
     Coastal Flood Advisory until 1 PM EDT this afternoon for
     NYZ072-074-075-080-178-179.
     Coastal Flood Advisory until 2 PM EDT this afternoon for
     NYZ071-073-078-176-177.
NJ...Flash Flood Watch until 6 PM EDT this evening for NJZ002-004-
     006-103>108.
     Coastal Flood Advisory until 1 PM EDT this afternoon for
     NJZ006-106-108.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ330-340-345-
     350-353-355.
     Gale Warning until 2 PM EDT this afternoon for ANZ335-338.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...NV
AVIATION...MD/DS
MARINE...JC/NV
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Apr 16, 3:18 AM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
418 AM EDT Mon Apr 16 2018

NJZ002-004-103>105-107-NYZ067-069-171000-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Western Union-Orange-Rockland-
418 AM EDT Mon Apr 16 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-011-012-NYZ068-070-079-081-171000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-Putnam-
Northern Westchester-Northeastern Suffolk-Southeastern Suffolk-
418 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-171000-
Hudson-Eastern Essex-Eastern Union-
418 AM EDT Mon Apr 16 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-010-NYZ071-073-078-176-177-171000-
Southern Fairfield-Southern New Haven-Southern Westchester-Bronx-
Northwestern Suffolk-Northern Queens-Northern Nassau-
418 AM EDT Mon Apr 16 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072-074-075-080-178-179-171000-
New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)-
Southwestern Suffolk-Southern Queens-Southern Nassau-
418 AM EDT Mon Apr 16 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ345-171000-
South Shore Bays from Jones Inlet through Shinnecock Bay-
418 AM EDT Mon Apr 16 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-350-353-355-171000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
418 AM EDT Mon Apr 16 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-171000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
418 AM EDT Mon Apr 16 2018

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 16, 5:53 AM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service New York NY
653 AM EDT Mon Apr 16 2018

NJZ002-004-006-103>108-NYZ067-069-072>075-176-178-161430-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Rockland-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
653 AM EDT Mon Apr 16 2018

An area of rainfall with embedded isolated thunderstorms will be
moving across the area during the morning commute. During this
time, wind gusts of 40 to 50 mph will be possible. The best chance
for these wind gusts will be in the time frame of 8 am to 10 am,
however strong gusts will be possible at any given time this
morning.
Local storm report, Apr 16, 7:03 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
803 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     FLASH FLOOD      RIVERDALE               40.90N  73.91W
04/16/2018                   BRONX              NY   SOCIAL MEDIA

            HENRY HUDSON PARKWAY CLOSED AT WEST 237TH DUE TO
            FLOODING.

&&

NF
Local storm report, Apr 16, 7:37 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
837 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      KEARNY                  40.75N  74.12W
04/16/2018                   HUDSON             NJ   FIRE DEPT/RESCUE

            RESCUE UNDERWAY AT PASSAIC AVENUE AND JOHNSTON AVENUE
            WITH CAR TRAPPED WITH WATER UP TO WINDOW

&&

JE
Local storm report, Apr 16, 9:23 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1023 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     FLASH FLOOD      ENGLEWOOD CLIFFS        40.88N  73.95W
04/16/2018                   BERGEN             NJ   SOCIAL MEDIA

            US 9W NORTHBOUND LANES AT HOLLYWOOD AVENUE CLOSED DUE
            TO FLOODING

&&

JE
Special weather statement, Apr 16, 9:23 AM EST, 10 minutes before
Special Weather Statement
National Weather Service New York NY
1023 AM EDT MON APR 16 2018

NYZ078>081-161500-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
1023 AM EDT MON APR 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUFFOLK COUNTY...

At 1019 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northport to 27 miles south of
Southampton. Movement was northeast at 65 mph. These thunderstorms
will move across Suffolk County through 1100 AM.

These storms will be capable of producing wind gusts up to 45 mph.

Locations impacted include...
Islip, Brentwood, Commack, Riverhead, Huntington Station, Centereach,
Shirley, Deer Park, Medford, Southold, Hauppauge, Ronkonkoma,
Huntington, Manorville and Stony Brook.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 7235 4063 7318 4066 7322 4074 7291
      4075 7290 4069 7326 4092 7351 4099 7264
      4120 7219 4120 7216 4111 7233 4105 7226
      4107 7216 4103 7211 4121 7210 4100 7210
      4108 7196 4108 7186 4107 7185
TIME...MOT...LOC 1419Z 219DEG 55KT 4094 7332 4049 7240

JM

The radar

The Brookhaven radar (KOKX), 60 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
April 16, 9:33 AM EST to 12:34 PM EST
Where
Fairfield County, 0.13 mi NNW of Stamford to 0.16 mi NE of Stamford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.052, -73.531

Elm Street was closed between Cherry Street and South State Street in Stamford due to flooding.

Flash Flood, New Haven

When
April 16, 11:05 AM EST to 12:34 PM EST
Where
New Haven County, 1.97 mi SSE of Spring Glen to 1.87 mi SSE of Spring Glen
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.323, -72.887

Middletown Avenue was closed due to flooding in the vicinity of I-91 and Foxon Boulevard in New Haven.

Flash Flood, Fairfield

When
April 16, 11:15 AM EST to 12:34 PM EST
Where
Fairfield County, 1.18 mi SSW of Stratford to 1.13 mi SSW of Stratford
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.183, -73.155

The intersection of Bruce Avenue and Stratford Avenue was closed due to flooding in Stratford.

Flash Flood, Fairfield

When
April 16, 11:15 AM EST to 12:34 PM EST
Where
Fairfield County, 1.34 mi W of (Bdr)bridgeport Mem to 1.23 mi WNW of (Bdr)bridgeport Mem
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.174, -73.155

The entrance ramp to I-95 from Surf Avenue in Bridgeport was closed due to flooding.

Flash Flood, Fairfield

When
April 16, 11:15 AM EST to 12:34 PM EST
Where
Fairfield County, 0.96 mi ESE of Stratford to 0.98 mi ESE of Stratford
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.193, -73.134

The intersection of King Street and Broadbridge Avenue in Stratford was impassable due to flooding.

Flash Flood, New Haven

When
April 16, 12:00 PM EST to 12:34 PM EST
Where
New Haven County, 2.33 mi S of Montowese to 2.24 mi S of Montowese
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.317, -72.876

Quinnipiac Avenue was closed due to flooding near Foxon Street and Hemingway Creek in New Haven.

Flash Flood, New Haven

When
April 16, 12:04 PM EST to 12:34 PM EST
Where
New Haven County, 0.42 mi WSW of New Haven to 0.21 mi WSW of New Haven
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.297, -72.927

Flooding was reported on Union Avenue in New Haven between the police department and Union Station.

Flash Flood, New Haven

When
April 16, 4:30 PM EST to 6:45 PM EST
Where
New Haven County, 0.63 mi W of Wallingford to 0.64 mi W of Wallingford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.450, -72.842

The Quinnipiac River at Wallingford rose above its flood stage of 10.0 feet at 5:30pm EDT, crested at a height of 10.07 feet at 6:30am EDT, and fell below flood stage at 7:45pm EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749770, 749769, 749767, 749768, 749771, 749766, 749765, 750812.